Alert archive / New York / Special Marine Warnings in 2002

Special Marine Warning 30, NWS Buffalo, NY

May 31, 2002

NWS Buffalo, NY issued this special marine warning at May 31, 2002, 8:15 AM EDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2002, 8:15 AM EDT (12:15 UTC)
Expired
May 31, 2002, 10:15 AM EDT
In force
2 hr
Issued by
NWS Buffalo, NY
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at May 31, 2:55 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 31, 2:55 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
255 AM EDT FRI MAY 31 2002

SURPRISINGLY QUIET OVERNIGHT ACROSS MOST OF WRN NY WITH ONLY SOME
WIDELY SCATD CONVECTION ALONG N-S AXIS ASSOC WITH VERY WEAK S/WV
MOVING ACROSS ERN LK ONTARIO AND FINGER LAKES AT 07Z..THIS WILL
CROSS ERN LK ONT REGION REST OF PREDAWN HOURS WHILE REST OF OUR AREA
STAYS QUIET AND WARM.

OUR ATTENTION TURNS TO WIDESPREAD CONVECTION ASSOC WITH LFQ OF 80KT
500 MB JET RACING ACROSS MICH INTO SRN ONTARIO ATTM. THIS ACTIVITY
WILL REACH NIAG FRONTIER AROUND 12Z AND GEN VALLEY LATER THIS
MORNING. EXPECT THIS DEBRIS TO LAST SEVERAL HOURS AND MAY LIMIT SVR
POTENTIAL WITH FROPA LATER ON. BOTH AVN AND ETA IN GOOD AGREEMENT
WITH REAL FROPA IN 18-22Z TIME FRAME FROM WEST TO EAST AND DO HINT
AT SOME CLEARING AFTER THE PREFRONTAL ACTIVITY THIS MORNING. STRONG
LL JET OF 50KTS AT 3K FT WILL BE AVAILABLE FOR TAPPING...SO
EVERYTHING DEPENDS ON AMOUNT OF CLEARING. AGREE WITH SPC WITH
HIGHEST RISK OF SVR ALONG LK ERIE CONVERG FROM NE OHIO UP INTO OUR
WRN SRN TIER EARLY THIS AFTERNOON AND PROGRESSING INTO GEN
VALLEY/FINGER LAKES MID-LATE PM. THIS ASSUMES A FEW HOURS OF
CLEARING. CAPES RISE TO 1500-2000 J/KG WITH 80/65. STRONG SW FLOW
OFF LAKE SHOULD PROTECT IMMED BUF AREA AS WELL AS JEFF COUNTY WHICH
MAY HOLD ONTO MORE DEBRIS CLOUD ANYWAY. FOR FORECAST WILL GO WITH
LIKELY POPS ALL ZONES...ENDING EARLY PM FAR WEST BUT NOT RESTRICT
ENDING FURTHER EAST. WLL ALSO ADD NOTE OF SVR POSSIBILITY INTERIOR
WRN SRN TIER UP INTO GEN VLY/FINGER LAKES. GUID TEMPS LOOK GOOD...80
WITH ANY SUN...70S BUF/ART.

RIDGING BUILDS IN QUICKLY THIS EVENING WITH GOOD CLEARING ALL ZONES
ALTHOUGH A BIT OF BACKWASH CLOUD POSSIBLE E OF LK ONT...WLL GO
MAINLY CLEAR EXCEPT P/CLDY THERE. TEMPS WILL FALL OFF SOME BUT NOT
AS MUCH AS PREV INDICATED AND FLOW BACKS SW AGAIN TWD MORNING.
MODELS CONTINUE TREND OF WARMER SATURDAY WITH 850S IN 12-14C RANGE.
NOT QUITE READY TO BUY THE MOS 86 AT ROC...BUT WILL BOOST TO LOWER
80S MOST ZONES. BRISK SW FLOW WILL KEEP BUF AREA COOLER IN 70S.

SAT NTS SHORT WAVE LOOKING MORE AND MORE POTENT. VERY STRONG UPPER
JET DYNAMICS AND GOOD W-NW FLOW...ITS A GOOD THING AIRMASS IS DRY OR
WE WOULD BE LOOKING AT TROUBLE. AS IT IS...WILL BOOST POPS TO 40
WEST AND 50 NORTH COUNTRY AND ADD TSTM TO POSSIBLITY. THIS ACTIVITY
COULD SNEAK IN BEFORE DARK SAT...BUT BEST EST OF TIMING IS IN 00-06Z
TIME FRAME SO WILL RESTRICT TO SAT NT PERIOD.

STRONG HIGH BUILDS SOUTH BRIEFLY FOR SUNDAY BUT AIRMASS MUCH COOLER.
850S ONLY IN +1 TO +4 RANGE...WILL BE TOUGH TO BREAK PAST MID
60S...WILL BUY COOLER AND MORE REASONABLE MAV VALUES. VERY NICE
CRISP DAY.

EXTENDED...AVN SHOWS STRONG WARM ADVECTION PATTERN SUN NT SO SHWRS
WILL RETURN OVERNIGHT. MODEL ALSO TAKES SFC LOW ALONG TO OUR SOUTH
MON/MON NT...AND WITH COOL HIGH OVER QUEBEC AND LL NE FLOW...COULD
BE A RAINY COOL DAY...WILL KNOCK TEMPS DOWN DRASTICALLY DUE TO
PATTERN RECOGNITION...WE MAY EVEN HOLD IN 50S IN AVN IS RIGHT.
SYSTEM DROPS SOUTH ON TUES AND ALLOWS FOR SOME CLEARING...BUT WELL
BE DEALING WITH THIS FRONTAL BOUNDARY JUST TO OUR SOUTH REST OF WEEK
SO WED AND THURS LOOK UNSETTLED AND A BIT COOL.

HYDROWISE...MOST AREAS STAYED DRY ON THURS...HELPING THOSE AREAS
WHICH GOT DELUGED ON WED. BUT MUCH OF THE REGION...INCL BUF...HAS
HAD VERY LITTLE RAIN THIS WEEK SO FAR. NO IMPACTS ON RIVERS/CREEKS.
POTENTIAL QPF TODAY OF 0.25 TO 0.75 INCH...MUCH OF THAT WILL BE IN
MORNING/MIDDAY RAINS.

THATS ABOUT IT FROM THE BALMY BUF THIS MORNING. WRKZONES AVAIL BY
345. FINALS OUT IN 4 AM TIME FRAME. TAKE IT EASY.

.BUF...NONE.  (SPS FOR SVR WX POTENTIAL)

MCLAUGHLIN

In the hours before

Special weather statement, May 31, 4:28 AM EDT, 3 hours 47 minutes before
NYZ001>008-010>014-019>021-311600-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
428 AM EDT FRI MAY 31 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER PORTIONS OF WESTERN
NEW YORK TODAY...

A COLD FRONT OVER MICHIGAN THIS MORNING WILL MOVE QUICKLY EAST AND
CROSS WESTERN NEW YORK DURING THE AFTERNOON. A LARGE AREA OF SHOWERS
AND A FEW THUNDERSTORMS WILL CROSS THE REGION THIS MORNING AND SOME
CLEARING IS EXPECTED PRIOR TO THE FRONTAL PASSAGE.

ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP AROUND OR
SHORTLY AFTER NOON ACROSS THE WESTERN SOUTHERN TIER AND MOVE
NORTHEAST ACROSS THE GENESEE VALLEY AND FINGER LAKES REGION THROUGH
THE EARLY AND MID AFTERNOON HOURS. THERE IS THE POTENTIAL FOR A FEW
OF THESE STORMS TO REACH SEVERE LIMITS...WHICH WOULD INCLUDE WIND
GUSTS OVER 58 MPH OR HAIL 3/4 INCH DIAMETER OR LARGER.

THE THREAT FOR SEVERE STORMS WILL BE MUCH LOWER IN THE IMMEDIATE
BUFFALO AREA AND ALONG THE LAKE ERIE SHORE DUE TO THE COOLER
SOUTHWEST WINDS OFF THE LAKE. IN ADDITION...THE SEVERE THREAT IS LESS
EAST OF LAKE ONTARIO AS ENOUGH CLEARING TO CREATE PREFRONTAL HEATING
IS NOT EXPECTED.

SKIES SHOULD CLEAR FROM WEST TO EAST LATER THIS AFTERNOON AND EARLY
EVENING FOLLOWING THE FRONTAL PASSAGE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO VISIT OUR
WEBSITE AT WWW.WERH.NOAA.GOV/ER/BUF.

MCLAUGHLIN

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:10 AM EDTSpecial Marine WarningBUF110 min
May 31, 7:10 AM EDTSpecial Marine WarningBUF110 min
May 31, 7:10 AM EDTSpecial Marine WarningBUF110 min
May 31, 7:30 AM EDTSpecial Marine WarningBUF2 hr
May 31, 9:39 AM EDTSpecial Marine WarningBUF21 min
May 31, 9:48 AM EDTSpecial Marine WarningBUF27 min
May 31, 11:34 AM EDTSevere Thunderstorm WarningBUFMonroe, Orleans26 min
May 31, 1:06 PM EDTSpecial Marine WarningBUF114 min
May 31, 1:06 PM EDTSpecial Marine WarningBUF114 min
May 31, 1:23 PM EDTSpecial Marine WarningBUF112 min
May 31, 1:23 PM EDTSpecial Marine WarningBUF112 min
May 31, 1:50 PM EDTSevere Thunderstorm WarningBUFNiagara, Orleans55 min
May 31, 2:03 PM EDTSevere Thunderstorm WarningBUFJefferson57 min
May 31, 2:55 PM EDTSevere Thunderstorm WarningBUFOrleans50 min

Nearby

Special Marine Warnings in New York, 2002Every special marine warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.